Donate Now
We've Moved! Check out our new boards.
  New Poll  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » SCARLETEEN CENTRAL » Safer Sex & Birth Control » Depression caused by BC?

 - UBBFriend: Email this page to someone!    
Author Topic: Depression caused by BC?
LondonBlue
Activist
Member # 38698

Icon 9 posted      Profile for LondonBlue     Send New Private Message       Edit/Delete Post 
Hi [Smile]

I am just finishing my first year of college, and it's been pretty difficult. I was a very happy, stable person in high school, and I've had trouble holding onto those qualities this year. The best way I can describe it in general is that I've felt emotionally empty...for example, I used to write a lot, and I haven't been able to at all this year. I've shown some other symptoms of depression, and it's not life-threatening or anything, but it's there. My libido has also plunged in the past year, and I've struggled with anxiety and doubts about my sex life which I've never had issues with before.

I (stupidly) started Yasmin a couple weeks before I went to college (so that would be at the end of last summer), and because of that, I don't know whether these emotional changes have anything to do with the BC or college or both. From what I've read, emotional effects from birth control usually go away after a few months; it WAS worse in the first few months here (college adjustment? you begin to see the problem!), but some of it hung around. I'm in my 9th month on the pill, and every time I consider asking my doctor about it, it seems too uncomfortable or laughable to bring up.

Another slight issue is that I've been very successful on this pill in every other department--acne has disappeared, my periods have gotten easier, I had no sickness or weight gain side effects--so I'm kind of nervous about switching pills because I don't want to deal with any of that.

I figure this is a good place to ask, so if anyone could offer advice, that would be helpful. Is it likely that switching pills would help, or is college just going to be this emotionally (and sexually) straining?

Posts: 96 | From: West Coast USA | Registered: May 2008  |  IP: Logged | Report this post to a Moderator
eryn_smiles
Peer Ambassador
Member # 35643

Icon 1 posted      Profile for eryn_smiles         Edit/Delete Post 
Hi LondonBlue,
I think it would be helpful for you to bring this up with your doctor. Its not laughable. Emotional difficulties are common and important to talk about.

Yasmin, along with the other COC's can alter mood and cause depression. These changes dont necessarily disappear within a few months. But big life changes like starting college also change your mood.

Switching pills may help. But so do more simple measures. Eat healthy. Sleep regular hours. Cut down on alcohol and recreational drugs. Exercise every day. Keep in touch with family and friends. Keep up the activities that give you pleasure. Talk to your partner about your libido and the strain that you're feeling. Seek academic support if you need it. See a counsellor/therapist if there are issues you'd like to discuss. And you may benefit from meds for depression and anxiety- your doctor can talk you through this.

Take care

Posts: 1326 | Registered: Nov 2007  |  IP: Logged | Report this post to a Moderator
Heather
Executive Director & Founder
Member # 3

Icon 1 posted      Profile for Heather     Send New Private Message       Edit/Delete Post 
The first year of college, period, is often a big change that results in a lot of people feeling extra stresses, pressures and experiencing situational depression. As eryn mentioned, hormonal contraceptives can amplify depression, as well. Your libido changes may be due to your depression, the pills, or both.

So, as she also advised, do talk to your doctor. You may want to try switching to another pill, or even see if taking a break from hormonal contraceptives, period, helps.

--------------------
Heather Corinna, Executive Director & Founder, Scarleteen
About Me Get our book!
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead

Posts: 68290 | From: An island near Seattle | Registered: May 2000  |  IP: Logged | Report this post to a Moderator
beehive
Neophyte
Member # 38767

Icon 1 posted      Profile for beehive     Send New Private Message       Edit/Delete Post 
I tried four different brands of pill:
Organon- made me very depressed
Marvelon- made me anxious
Mercilon- gave me mood swings
Loestrin 20- I gradually lost interest in a lot of things (including sex) and became very lethargic. Because it was less dramatic than the others and got worse over time I didn't notice it for a long time and it took me even longer to arrange a replacement and stop taking it. But oh, I am glad I did in the end. Now I've stopped it I feel like I've suddenly woken up, I feel much more like myself again- the difference is huge. So it does happen.

[ 06-03-2008, 03:33 PM: Message edited by: beehive ]

Posts: 12 | From: London, England | Registered: Jun 2008  |  IP: Logged | Report this post to a Moderator
LondonBlue
Activist
Member # 38698

Icon 1 posted      Profile for LondonBlue     Send New Private Message       Edit/Delete Post 
Hi again [Smile]

I talked to my doctor and we decided to stop the Yasmin so we could see whether the depression was hormonal or just me...then we'd go from there. I stopped it just over a week ago and I'm already feeling a lot better, so I guess it was the pill.

The whole time I was taking it, I was very uncomfortable with the idea of messing with my system using hormones...I'm a very earthy person, very in tune with my emotions, and it just went against my nature to hormonize myself (and it pushed me away from my usual emotional stability and self-awareness, which is exactly what I was afraid of).

So rather than start up a different pill and go through a bunch of bad experiences like beehive [Frown] I'm kind of thinking I'd like to try a nonhormonal method. IUDs don't sound like a good option for me because I already get heavy, crampy periods, and they're supposed to make those worse...I do plan on using condoms, but I want to back them up with something else.

Therefore: I looked at the diaphragm thread, but there weren't a lot of replies, so does anyone have any additional thoughts on diaphragms/caps? What options are out there? Does anyone maybe have a site I could go to for more info?

Thoughts? Thanks, and sorry for the endless post [Big Grin]

Edit: I've been doing more reading, and it looks like hormonal IUDs don't have as many negative hormonal side effects as pills, and they don't have the bad period effects either, so...does anyone have more information on those, too? Thanks [Smile]

[ 07-02-2008, 07:18 PM: Message edited by: LondonBlue ]

Posts: 96 | From: West Coast USA | Registered: May 2008  |  IP: Logged | Report this post to a Moderator
   

  New Poll   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3